Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 3:27 PM EDT for Montgomery County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 2, 1997, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021929 RRA SVRRNK VAC121-022000- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY AT 326 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST SOUT\HEAST OF BLACKSBURG MOVING NORTH AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE TO INSIDE A STURDY BUILDING IMMEDIATELY. MV/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 1 1997 SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT BETWEEN 4 AND 6 INCHES YDAY. THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO THE CWA. HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF THE GREAT LAKES LATE TUESDAY SHUDhNT HAVE MUCH PROBLEM PRODUCING MORE RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE SOME DRYING ON WED. WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER. JDS
In the hours before
Local storm report, Jun 2, 1:50 PM EDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAMS FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
COUNTY.
PMC/MJBLocal storm report, Jun 2, 1:54 PM EDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAM'S FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
P COUNTY.
PMC/MJBLocal storm report, Jun 2, 2:10 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM PULASKI VA FLOODING
06/02/97 PULASKI COMMERCE STREET AND
NORTH WASHINGTON STREET
NEAR 4TH AVENUE FLOODED
IN DOWNTOWN PULASKI.Local storm report, Jun 2, 2:12 PM EDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM PULASKI VA FLOODING
06/02/97 PULASKI COMMERCE STREET AND
NORTH WASHINGTON STREET
NEAR 4TH AVENUE FLOODED
IN DOWNTOWN PULASKI.Local storm report, Jun 2, 2:25 PM EDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM CHRISTIANSBURG VA .75 INCH HAIL
06/02/97 MONTGOMERY REPORTED BY NATIONAL
WEATHER SERVICE EMPLOYEE.
PMC/MJBLocal storm report, Jun 2, 2:27 PM EDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM CHRISTIANSBURG VA .75 INCH HAIL
06/02/97 MONTGOMERY REPORTED BY NATIONAL
WEATHER SERVICE EMPLOYEE.
PMC/MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 64 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jun 2, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 64 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.